Alert archive / Oregon / Frost Advisories in 2009

Frost Advisory 39, NWS Medford, OR

October 10, 20095 counties in Oregon

NWS Medford, OR issued this frost advisory at Oct 10, 2009, 2:41 PM PDT for 5 counties in Oregon. It took effect at Oct 11, 2009, 2:00 AM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2009, 2:41 PM PDT (21:41 UTC)
In effect from
Oct 11, 2009, 2:00 AM PDT
Expired
Oct 11, 2009, 9:00 AM PDT
In force
7 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 101 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2009-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2009-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KMFR 102141
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
241 PM PDT SAT OCT 10 2009

...AREAS OF FROST EXPECTED SUNDAY MORNING...

ORZ023>026-111600-
/O.NEW.KMFR.FR.Y.0039.091011T0900Z-091011T1600Z/
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
INCLUDING THE CITIES OF...ROSEBURG...SUTHERLIN...GREEN...
GRANTS PASS...STEAMBOAT...TOKETEE FALLS...MEDFORD...ASHLAND
241 PM PDT SAT OCT 10 2009

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM PDT SUNDAY. 

TEMPERATURES ARE EXPECTED TO FALL INTO THE LOW TO MID 30S AT MOST
LOCATIONS LATE TONIGHT THROUGH EARLY SUNDAY MORNING. THIS WILL
ALLOW AREAS OF FROST TO FORM.

IN DOUGLAS COUNTY AREAS IN AND NORTH AND EAST OF ROSEBURG ARE
LIKELY TO REMAIN A BIT MILDER DUE TO SLIGHTLY MOISTER AIR. THIS
WILL CAUSE ANY FROST TO BE MORE PATCHY IN THOSE LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

LUTZ

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Oct 10, 9:05 AM PDT, 5 hours 36 minutes earlier.

Area forecast discussion, Oct 10, 9:05 AM PDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
905 AM PDT SAT OCT 10 2009

.DISCUSSION...
A VERY MINOR COSMETIC TYPE OF UPDATE WAS ISSUED TO THE SKY
CONDITION FORECAST ACROSS THE AREA FOR TODAY. THIS WAS MAINLY TO
DEPICT CONDITIONS BETTER IN NORTHERN LAKE AND KLAMATH COUNTIES AND
THE DENSE BUT SHALLOW FOG THIS MORNING IN COOS AND WESTERN DOUGLAS
COUNTIES.

THE FORECAST FROM OVERNIGHT LOOKS VERY MUCH ON TRACK AT THIS TIME.
THERE ARE STILL SOME MODEL DIFFERENCES SHOWING UP WITH THE TIMING
AND INTENSITY DETAILS WITH THE STORM SYSTEMS NEXT WEEK. EXPECT TO
DELVE INTO THESE DETAILS A BIT MORE THIS AFTERNOON.

&&

.AVIATION...
LIFR DENSE BUT SHALLOW FOG EXISTS IN MANY OF THE LOWER VALLEYS OF
COOS AND DOUGLAS COUNTIES THIS MORNING. THIS WILL BURN OF MID TO
LATE MORNING. THEREAFTER...VFR CONDITIONS ARE EXPECTED IN ALL
AREAS.

&&

.PREV DISCUSSION... /ISSUED 404 AM PDT SAT OCT 10 2009/

DISCUSSION...COMPARED TO 24 HOURS AGO...IT IS NOW APPARENT THAT
IT WILL BE A LITTLE COOLER THIS WEEKEND DUE TO THE FARTHER
WESTWARD PROGRESSION OF A BACKDOOR COLD FRONT ASSOCIATED WITH AN
UPPER LEVEL TROUGH DROPPING SOUTHWEST FROM ALBERTA THIS WEEKEND
ACROSS WESTERN MONTANA INTO IDAHO. THERE MAY BE A FEW PATCHES OF
FROST IN WEST SIDE VALLEYS SUNDAY MORNING...BUT PERHAPS AREAS OF
FROST MONDAY MORNING.

THERE IS LITTLE CHANGE FROM THE PREVIOUS FORECAST THROUGH THURSDAY.
THE ECMWF AND GFS ARE IN GOOD AGREEMENT WITH THE NEXT UPPER TROUGH
OVER WESTERN CANADA RETROGRADING INTO THE GULF OF ALASKA BY
TUESDAY WHILE A MUCH WARMER AND MORE MOIST PACIFIC TROUGH MOVES
EAST TOWARD NORTHERN CALIFORNIA. THIS SOUTHERN BRANCH WILL BE THE
MAIN DRIVER OF WET AND WINDY CONDITIONS FROM MONDAY EVENING
THROUGH WEDNESDAY WITH SNOW LEVELS ABOVE 7000 FEET. FOR OUR AREA...
SOUTHWEST FLOW WILL RESULT IN THE HEAVIEST RAINFALL FALLING IN
CURRY COUNTY AND WESTERN AND SOUTHERN PORTIONS OF SISKIYOU COUNTY
BUT HEAVY RAIN AND HIGH ELEVATION SNOW IS EXPECTED ACROSS NORTHERN
AND CENTRAL CALIFORNIA.

BEYOND WEDNESDAY...MODEL SOLUTIONS DIVERGE. THE 00Z GFS IS MUCH
MORE PROGRESSIVE THAN ITS EARLIER RUNS AND CONTINUES A SERIES OF
WEAKER DISTURBANCES THROUGH NEXT WEEKEND WHILE THE ECMWF DEVELOPS
A BAROCLINIC BAND WITH A SLOW MOVING FRONT OVER OREGON AT THE END
OF THE WEEK. DESPITE THE UNCERTAINTY...I HAVE ADDED MENTION OF A
SLIGHT CHANCE TO CHANCE OF SHOWERS FOR FRIDAY AND SATURDAY WITH
BOTH MODELS SHOWING A FRONT NEARBY.

AVIATION...VFR CONDITIONS UNDER CLEAR SKIES OVER THE NEXT 24
HOURS EXCEPT IFR ALONG THE COAST EARLY THIS MORNING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 2 AM
     PDT SUNDAY FOR PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 AM PDT SUNDAY
     FOR PZZ356.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 AM PDT SUNDAY FOR PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT SUNDAY
     FOR PZZ376.

BTL/DW

Nearby

Frost Advisories in Oregon, 2009Every frost advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.